Alert archive / North Carolina / Beach Hazards Statements in 2018
Beach Hazards Statement 4, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Jun 17, 2018, 7:42 PM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Jun 18, 2018, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jun 17, 2018, 7:42 PM EDT (23:42 UTC)
- In effect from
- Jun 18, 2018, 6:00 AM EDT
- Expired
- Jun 18, 2018, 8:27 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 138 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1060 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
567 WHUS42 KILM 172342 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 742 PM EDT Sun Jun 17 2018 NCZ106-108-SCZ054-056-181000- /O.NEW.KILM.BH.S.0004.180618T1000Z-180619T0100Z/ Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown- 742 PM EDT Sun Jun 17 2018 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT MONDAY THROUGH MONDAY EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect from 6 AM EDT Monday through Monday evening. Gusty southerly winds tomorrow will produce a strong longshore current for the east-facing beaches of Pender, New Hanover, Horry, and Georgetown County. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents, longshore currents, and other hazards create life- threatening conditions in the surf zone. Caution should be used when in or near the water. && $$ 21
3 follow-up statements
571 WHUS42 KILM 180838 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 438 AM EDT Mon Jun 18 2018 NCZ106-108-SCZ054-056-190000- /O.CON.KILM.BH.S.0004.180618T1000Z-180619T0100Z/ Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown- 438 AM EDT Mon Jun 18 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect through this evening. Gusty southerly winds today will produce a strong longshore current for the east-facing beaches of Pender, New Hanover, Horry, and Georgetown County. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents, longshore currents, and other hazards create life- threatening conditions in the surf zone. Caution should be used when in or near the water. $$ 43
533 WHUS42 KILM 182033 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 433 PM EDT Mon Jun 18 2018 NCZ106-108-SCZ054-056-190100- /O.CON.KILM.BH.S.0004.000000T0000Z-180619T0100Z/ Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown- 433 PM EDT Mon Jun 18 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING... Gusty southerly winds today will produce a strong longshore current for the east-facing beaches of Pender, New Hanover, Horry, and Georgetown County. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents, longshore currents, and other hazards create life- threatening conditions in the surf zone. Caution should be used when in or near the water. $$ 47
620 WHUS42 KILM 190027 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 827 PM EDT Mon Jun 18 2018 SCZ054-056-191000- /O.CAN.KILM.BH.S.0004.000000T0000Z-180619T0100Z/ /O.NEW.KILM.BH.S.0005.180619T1100Z-180620T0100Z/ Coastal Horry-Coastal Georgetown- 827 PM EDT Mon Jun 18 2018 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 7 AM EDT TUESDAY THROUGH TUESDAY EVENING FOR HORRY AND GEORGETOWN COUNTIES... South-southwest winds will increase at the beaches on Tuesday to around 20 mph, with higher gusts by afternoon. These winds combined with southerly wind waves will produce a strong south to north longshore current. PRECAUTIONARY/PREPAREDNESS ACTIONS... Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. && $$ NCZ106-108-190130- /O.CAN.KILM.BH.S.0004.000000T0000Z-180619T0100Z/ Coastal Pender-Coastal New Hanover- 827 PM EDT Mon Jun 18 2018 ...BEACH HAZARDS STATEMENT IS CANCELLED... The National Weather Service in Wilmington has cancelled the Beach Hazards Statement. The strong south to north longshore current has subsided. However, a weak to moderate south to north longshore current will continue for the overnight hours. $$ 47
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 17, 7:32 PM EDT, 10 minutes earlier.
Area forecast discussion, Jun 17, 7:32 PM EDT, 10 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 732 PM EDT Sun Jun 17 2018 .SYNOPSIS... It will be hot and uncomfortably humid for much of the week. The most uncomfortable conditions are expected Tuesday through Thursday when Heat Advisories may be required. The risk of showers and thunderstorms will increase toward the end of the week. && .NEAR TERM /THROUGH MONDAY/... As of 300 PM Sunday...The battle between rich low level moisture & large CAPE versus very dry mid levels has been an interesting one to watch today. A cluster of thunderstorms in the Wilmington area earlier dropped over half an inch of rain according to mesonet stations in Wrightsville Beach and Monkey Junction. Dry air entrained into the downdrafts created a divergent low-level wind that has essentially dissipated these storms. New storms firing in the Sandhills plus the potential of isolated showers/storms along the seabreeze front necessitate 20-30 PoPs inland through the early evening hours. A hot 500 mb ridge centered over the Ohio Valley will move into the southern Appalachians Monday. Northerly flow around the east side of this ridge will advect a modest upper disturbance out of Virginia into North Carolina overnight. Several models including the GFS and NAM show convection igniting along this feature tonight, feeding off a hot westerly inflow of 25C air at 925 mb originating from the western half of South Carolina this afternoon. The real question is how much moisture will exist at 925 mb since surface parcels will be heavily capped with CIN 75-100 J/kg? Editing a NAM sounding valid at 2 AM Monday over Lumberton to lift from 925 mb yields 1900 J/kg CAPE and a -4 LI, along with an equilibrium level way up at 47kft. (The GFS is drier and produces only 600 J/kg at the same time) Watch for convective initiation near the NC/VA border later this evening. With the approach of the upper ridge on Monday, our 700-500 mb flow becomes very light. Residual moisture from any overnight storms plus the potential of an outflow boundary interacting with tomorrow's seabreeze makes a new round of convection quite possible. While there is still dry air aloft, PoPs have been raised to 40-50 percent along a line from Lumberton to Whiteville to Wilmington for Monday given the anticipated low-level forcing, with lesser PoPs trickling down the seabreeze line to the Grand Strand area. 850 mb temps rising to +19C should allow high temps to soar into the 90s inland, with mid 90s possible near and west of I-95. And with dewpoints 70- 73 expected, heat index values could reach 103 inland, and the upper 90s on the coast. && .SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/... As of 300 PM Sunday...Mid level ridge to our west Monday night while a well defined piedmont trough sits in place. With such a warm column and southwesterly surface winds low temps will only manage to dip into the mid 70s, some 6-9 degrees above climatology. On Tuesday the mid level ridge builds eastward, raising heights locally. This will boost 850mb temperatures by about 2C to 20-21C area-wide and bolster our ongoing heat wave. Guidance catching on to the pinned nature of the sea breeze, now bringing advisory-worthy heat to everywhere but a portion of Horry and Brunswick Counties where the SW flow is still onshore. Similarly, with the added heat Tuesday night will be a steamy one; some 2-3 degrees warmer than Monday night. There are no meaningful rainfall chances through the period due to dry air aloft and the suppressing effects of the ridging aloft. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... As of 300 PM Sunday...Extended guidance has jogged into better agreement (at least with the 00 UTC ECMWF) that strong mid level ridging will be suppressed to the south and west through the period. For Wednesday, the westerly downslope flow will allow temperatures to once again surge well into the 90s with a possible heat advisory. The ridge begins its migration south Thursday via what could be a MCS or two emanating from Ohio Valley convection. The ridge moves to the south in earnest over next weekend as the westerlies make a run south. Minimal pops on Wednesday although almost never a dry forecast around here in the summer. Pops ramp upward through the remainder of the period with the highest values Saturday. As implied earlier, temperatures trend downward beyond Wednesday. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... As of 00Z...Good confidence convection moving S-SE will decrease to -RA, thus warranting only VCSH mention at KILM. Otherwise, VFR and no precipitation this evening. Overnight, possible convection will again fire and move SSE with this activity possibly affecting KILM. Models suggest however it will remain E of KILM near the best upper support. Thus, will only mention VCSH in KILM TAF attm. VFR overnight except for chance of MVFR cigs coastal terminals 06-12Z. Confidence on timing is low thus will not mention in TAFs. After sunrise MVFR cigs more likely though mid-morning with best confidence coastal terminals. Showers and isolated thunderstorms will again be possible by mid-late morning, with best confidence KILM. Extended Outlook...Predominantly VFR through Friday with possible short duration MVFR/IFR fog or low stratus each morning. Isolated showers and thunderstorms possible each afternoon and evening. Chances for rain increase Thursday and Friday. && .MARINE... NEAR TERM /THROUGH MONDAY/... As of 300 PM Sunday...High pressure off the East Coast will maintain a southwesterly wind across the Carolina coastal waters through Monday. Wind speeds should increase from 10-15 kt tonight to a solid 15 knots with gusts over 20 knots Monday afternoon. Earlier thunderstorms in the Wrightsville Beach area have dissipated, however models hint at a line of storms potentially affecting areas north of Cape Fear late tonight, and another round of afternoon storms developing along the seabreeze Monday. Spectral wave plots from the buoys indicate the dominant wave is a 4- second wind chop, with a lesser 9-second SE swell also noted. This setup should continue through tomorrow. Seas around 2 feet should gradually build to 2-3 feet tonight, and then to 3 feet Monday afternoon. SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/... As of 300 PM Sunday...A well defined piedmont trough will remain in place through the period. A large area of high pressure will remain off the coast but a ridge axis will develop into the Bahamas. This will turn winds a bit more degrees more westerly as opposed to straight SW. Even though wind speeds will be a bit higher than the past few days this will keep the larger waves from coming into the 20nm forecast zones though a few 4 ft waves will be observed out near 15-20nm. LONG TERM /WEDNESDAY THROUGH FRIDAY/... As of 300 PM Sunday...Bermuda High Pressure and the Piedmont Trough will keep a southwest flow in place. Wind speeds will be 10-15 knots. Some guidance is advertising a brief period or two of northwest winds in the wake of more organized convection but this is all but impossible to forecast this far out in time. Significant seas will be 1-3 feet. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...SHK NEAR TERM...TRA SHORT TERM...MBB LONG TERM...SHK AVIATION...MRR
Hazardous weather outlook, Jun 17, 3:24 PM EDT, 4 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 324 PM EDT Sun Jun 17 2018 AMZ250-252-254-256-181930- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 324 PM EDT Sun Jun 17 2018 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-181930- Coastal Pender-Coastal New Hanover-Coastal Brunswick- 324 PM EDT Sun Jun 17 2018 ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Heat index values could reach 100 to 105 degrees Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-054>056-058- 059-181930- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown- Central Horry-Northern Horry- 324 PM EDT Sun Jun 17 2018 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Heat index values could reach 100 degrees Monday, and could even exceed 105 degrees Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 9
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 11:27 PM EDT | Coastal Flood Advisory | ILM | New Hanover | 4 hr |
| Jun 17, 9:19 AM EDT | Special Marine Warning | ILM | 11 min |
Nearby
Beach Hazards Statements in North Carolina, 2018Beach Hazards Statements in South Carolina, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.